Alert archive / South Carolina / Coastal Flood Advisories in 2021
Coastal Flood Advisory 21, NWS Charleston, SC
NWS Charleston, SC issued this coastal flood advisory at Sep 20, 2021, 2:50 AM EDT. It took effect at Sep 20, 2021, 7:00 AM EDT. It was in force for 3 hr.
The area
The counties it named.
The facts
- Issued
- Sep 20, 2021, 2:50 AM EDT (06:50 UTC)
- In effect from
- Sep 20, 2021, 7:00 AM EDT
- Expired
- Sep 20, 2021, 10:00 AM EDT
- In force
- 3 hr
- Issued by
- NWS Charleston, SC
The text
As transmitted.
714
WHUS42 KCHS 200650
CFWCHS
Coastal Hazard Message
National Weather Service Charleston SC
250 AM EDT Mon Sep 20 2021
SCZ049-050-201400-
/O.NEW.KCHS.CF.Y.0021.210920T1100Z-210920T1400Z/
Coastal Colleton-Charleston-
250 AM EDT Mon Sep 20 2021
...COASTAL FLOOD ADVISORY IN EFFECT FROM 7 AM TO 10 AM EDT THIS
MORNING...
* WHAT...Up to one half foot of inundation above ground level
expected along shorelines and tidal waterways (7.1 to 7.3 feet
Mean Lower Low Water at Charleston).
* WHERE...Coastal Colleton and Charleston Counties.
* WHEN...From 7 AM to 10 AM EDT this morning.
* IMPACTS...This could result in some roads becoming impassable.
* ADDITIONAL DETAILS...High tide will occur around 8:06 AM today
at Charleston. Saltwater inundation will be possible 1 to 2
hours before and after high tide.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If travel is required, allow extra time as some roads may be
closed. Do not drive around barricades or through water of
unknown depth. Take the necessary actions to protect flood-prone
property.
&&
Time of high total tides are approximate to the nearest hour.
Charleston Harbor SC
MLLW Categories - Minor 7.0 ft, Moderate 7.5 ft, Major 8.0 ft
MHHW Categories - Minor 1.2 ft, Moderate 1.7 ft, Major 2.2 ft
Total Total Departure
Day/Time Tide Tide from Norm Waves Flood
ft MLLW ft MHHW ft ft Impact
-------- --------- --------- --------- ------- --------
20/08 AM 7.2 1.4 1.3 N/A Minor
20/09 PM 7.5 1.7 1.2 N/A Moderate
21/09 AM 7.1 1.3 1.1 N/A Minor
21/10 PM 7.2 1.4 1.1 N/A Minor
22/10 AM 7.1 1.3 1.1 N/A Minor
22/10 PM 6.9 1.1 1.0 N/A None
&&
$$What forecasters said that day
The local office's own words before this coastal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this coastal flood advisory went out at Sep 20, 1:04 AM EDT, 1 hour 46 minutes earlier.
Area forecast discussion, Sep 20, 1:04 AM EDT, 1 hour 46 minutes before
Area Forecast Discussion National Weather Service Charleston SC 104 AM EDT Mon Sep 20 2021 .SYNOPSIS... A wet weather pattern will prevail into the middle of the week. A cold front will move through the area Wednesday night into early Thursday, followed by drier high pressure prevailing through the weekend. && .NEAR TERM /UNTIL 6 AM THIS MORNING/... Early morning radar trends show numerous to widespread showers steadily increasing in coverage across the coastal waters, mainly across the Georgia and far southern South Carolina waters. Convection will steadily expand through the night with a wet morning likely to be in progress across many areas as daybreak approaches. Pops have been adjusted slightly to take short term radar trends into account. Pops through daybreak will range from 20% across Berkeley and upper Charleston Counties to 80-90% along the Georgia and far southern South Carolina coasts. Will need to keep an eye out on Savannah Metro as heavy rains could be occurring around this morning high tide. && .SHORT TERM /6 AM THIS MORNING THROUGH WEDNESDAY/... Monday and Monday night: A deep layered ridge will encompass much of the eastern states, as a short wave trough shifts east through the mid and lower Mississippi Valley toward the Tennessee Valley. At the surface, high pressure strengthening and extending south along the east coast will set up a fairly strong onshore flow across the local area, as a stationary front remains to the south and southeast. This pattern will reinforce the deep, tropical moisture into the area, with PWATs approaching 2.25-2.50 inches. With as much as 1000- 1500 J/kg of MLCAPE and LI's of -1 to -3, we have at least modest instability to go along with the abundance of moisture. With some upper difluence atop strong low level convergence where there is a 25-30 kt 925 mb jet, conditions will support a wet and unsettled period. The biggest concern during this time will be the potential for at least minor flooding in heavy rainfall. Since WPC "only" has the local region within a Slight Risk for Excessive Rainfall, we chose not to hoist a Flood Watch. However, given the potential for back building of convection with the low level flow greater than the mean steering flow, a warm cloud layer in excess of 14K feet and a fully saturated vertical column, it is possible that a Flood Watch could be necessary at a later time. We added mention of heavy rainfall to the grids. While any watch could cover much of the forecast area, the higher chances for flooding is over the coastal corridor, where the HREF has the greatest probabilities of more than 5 inches. The latest QPF shows an average of 1/2 to 1 1/2 inches Monday and 1/4 to 1 inch at night. Categorical PoP is forecast everywhere at some point. The higher chances will original stay south of the Charleston tri-county district Monday morning, then spread north in the afternoon. There will be a bit of a lull in activity early Monday night, coverage expands again with the best coverage into our South Carolina zones overnight. The wet pattern will limit any severe risk, while holding down max daytime temps but keeping them higher than normal at night. Tuesday through Wednesday: The mid and upper ridge relaxes its grip across the east and southeast, then pulls further into the ocean, as a strong and deepening trough from the Plains Tuesday digs into Midwest and toward the Tennessee valley Wednesday. the local area is within somewhat of a Col region tuesday, but within a strong cyclonic flow aloft on Wednesday. High pressure is the main surface feature Tuesday, but gives way to an approaching cold front Wednesday. Meanwhile, TC Peter stays to the east of the Bahamas during this time. Plenty of tropical moisture will persist across the region Tuesday, leading to another unsettled day with numerous to widespread showers and scattered thunderstorms. Some of the rains will again be heavy, resulting in at least minor flooding potential. For Wednesday there is not only plenty of moisture, but also enough instability and CAPE in advance of a cold front, that there might be a chance of a few strong or marginally severe thunderstorms. At a minimum, locally heavy rains will occur. && .LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/... A cold front associated with the high amplitude trough is expected to shift through the area by early Thursday, likely bringing an end to a wet pattern as drier and cooler high pressure spreads across the Southeast into early next weekend. Along the front, deep moisture characterized by PWATs around 2.0 inches will support at least chances of showers/thunderstorms Wednesday night, some potentially strong before shifting offshore. The front will be responsible for keeping TC Peter far offshore, as it heads north toward Bermuda by late week. Once the frontal passage occurs locally, conditions will be noticeably drier and cooler with high pressure dominating the pattern and a northerly wind in place through next weekend. High temps should average in the upper 70s to lower 80s Thursday to Saturday, then gradually warm a degree or two Sunday. Low temps in the mid-upper 60s Wednesday night should dip into the mid-upper 50s away from the coast during the weekend. && .AVIATION /06Z MONDAY THROUGH FRIDAY/... KCHS: VFR through late morning with conditions deteriorating through the day. Isolated showers could pop near the terminal just about any time through 16z with rain chances increasing thereafter. Latest data support keeping the bulk of the steadier rains to the south this morning with steadier mostly light rain filling in through the afternoon/evening. Cigs will lower into MVFR at times this afternoon with prevailing MVFR occurring late afternoon through 06z Tuesday. Opted to keep vsbys VFR for now in the light rain with a TEMPO for low-end MVFR vsbys in pockets of heavier rainfall 18-22z. There is a low chance for tstms so the risk looks too low to justify a mention at this time. Amendments will be needed through the day. KJZI: VFR through mid-morning although stratocumulus moving inland from off the Atlantic could produce a brief period of MVFR cigs anytime through daybreak. Rain chances will increase by mid-morning with vsbys and cigs dropping to MVFR by then. These conditions will prevail through late afternoon with periods of steadier rains possible 18-22z. A TEMPO for 2SM SHRA will be carried during during this time. Widespread MVFR cigs will prevail after sunset and continue through 06z Tuesday. Cigs could go IFR at times, but will limit to MVFR for now given uncertainties. There is a low chance for tstms so the risk looks too low to justify a mention at this time. Amendments will be needed through the day. KSAV: Early morning radar shows showers and even a few tstms loading up offshore of the Savannah River Entrance. These showers will move west/northwest and could impact the terminal prior to daybreak. Opted for a TEMPO for MVFR vsbys 09/12z to account for this. Steadier rains are expected by mid-morning although high-res data suggest this band could end up north of KSAV. Prevailing MVFR in both cigs and vsbys will be introduced for now with a TEMPO for IFR vsbys in heavy rain, but this is unclear especially if rain ends up farther to the north. Showers will remain near the terminal through the afternoon, but another round of steadier rains could push in form the south after sunset. MVFR vsbys in both cigs and vsbys will be highlighted. Cigs could lower of IFR in the wake of this activity towards the end of the 06z TAF period. There is a low chance for tstms so the risk looks too low to justify a mention at this time. Amendments will be needed through the day. Extended Aviation Outlook: Periods of flight restrictions are likely at times at all terminals Monday into Wednesday due to showers and thunderstorms across the region. A cold front will then shift through the region Wednesday night into early Thursday, bringing another round of flight restrictions across the area. VFR conditions will prevail in wake of the front through Friday. && .MARINE... Tonight: Northeasterly to easterly winds 10-20 kt will persist as strong sfc high pressure builds into New England and down the east coast. Seas will average 2-4 ft. Monday and Monday night: As high pressure moves east through New England and intensifies, the pressure gradient will become more enhanced across the South Carolina waters to the north of a stationary front. We went back and forth on a possible Small Craft Advisory in Charleston Harbor and on the South Carolina waters for Monday, but opted against doing so. Our reasoning is that despite the HREF indicating 50% or greater chances of winds that high, the SREF has only around 5% chances. Plus the geostrophic winds are no more than about 25 kt and 925 mb winds are 25-30 kt. Meanwhile, seas will build to 4 or 5 feet throughout, and maybe a few 6 footers slip into the AMZ350 waters, but the coverage would be limited. It's certainly possible that an advisory could be required, but since it's marginal, we opted not to issue at this time. Mariners are advised that numerous to widespread showers and scattered thunderstorms will occur, producing heavy rains at times and dropping visibilities under 1 nm. Tuesday and Tuesday night: High pressure will be the main synoptic feature with a subtle inverted trough across the local waters. Meanwhile, TC Peter will head west and northwest to the east of the Bahamas. The gradient is more relaxed, so no advisories are expected. Wednesday through Friday night: A cold front is forecast to approach Wednesday, pushing through Wednesday night and early Thursday. This will steer TC Peter off to the north, as it draws closer to Bermuda by late week. The cold front will make it to Florida and maybe even the far northwest Bahamas late in the period, as continental high pressure builds in its wake. Even with some cool advection behind the front, winds and seas will stay below advisory thresholds. Rip Currents: Although there doesn't look to be much swell energy at the beaches Monday, given astronomical influences, moderate to strong onshore winds and rip currents from at least Tybee Island the past two days, we have a Moderate Risk at all beaches Monday. The risk is expected to be low on Tuesday. && .TIDES/COASTAL FLOODING... Astronomical influences, tides that are already running high and onshore winds will result in at least minor coastal flooding over Charleston and coastal Colleton County the first 2 or 3 days this week. While the risk is greater with the evening high tides, both tidal cycles have a chance. The risk will be further aggravated due to the potential for heavy rainfall at and/or near the times of the high tide, especially Monday and Tuesday. && .CHS WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. MARINE...None. &&
Hazardous weather outlook, Sep 19, 9:43 PM EDT, 5 hours 7 minutes before
Hazardous Weather Outlook National Weather Service Charleston SC 943 PM EDT Sun Sep 19 2021 SCZ049-050-210145- Coastal Colleton-Charleston- 943 PM EDT Sun Sep 19 2021 ...MODERATE RISK FOR RIP CURRENTS IN EFFECT THROUGH MONDAY EVENING... This Hazardous Weather Outlook is for southeast South Carolina. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Risk for Rip Currents. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Risk for Rip Currents. Coastal Flooding: Minor coastal flooding will be possible with the high tides through mid week. Coastal Flood Advisories could be needed. Flooding: Pockets of heavy rainfall could occur across much of Southeast South Carolina Monday through Wednesday. Minor flooding of low-lying and poor drainage areas could occur. The risk for flash flooding could increase if heavy rainfall falls during already elevated high tides. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time. GAZ087-088-099>101-114>116-118-137-138-140-SCZ040-042>045-047-052- 210145- Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans- Inland Bryan-Inland Chatham-Long-Inland Liberty-Inland McIntosh- Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley- Inland Jasper-Tidal Berkeley- 943 PM EDT Sun Sep 19 2021 This Hazardous Weather Outlook is for southeast Georgia and southeast South Carolina. .DAY ONE...Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Flooding: Pockets of heavy rainfall could occur across much of Southeast South Carolina and Southeast Georgia Monday through Wednesday. Minor flooding of low-lying and poor drainage areas could occur. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time. GAZ117-119-139-141-SCZ048-051-210145- Coastal Bryan-Coastal Chatham-Coastal Liberty-Coastal McIntosh- Beaufort-Coastal Jasper- 943 PM EDT Sun Sep 19 2021 ...MODERATE RISK FOR RIP CURRENTS IN EFFECT THROUGH MONDAY EVENING... This Hazardous Weather Outlook is for southeast Georgia and southeast South Carolina. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Risk for Rip Currents. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Risk for Rip Currents. Flooding: Pockets of heavy rainfall could occur across much of Southeast Georgia Monday through Wednesday. Minor flooding of low- lying and poor drainage areas could occur. For the coastal areas, the risk for flash flooding could increase if heavy rainfall falls during already elevated high tides. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time. AMZ330-350-352-354-374-210145- Charleston Harbor- Waters from South Santee River to Edisto Beach SC out 20 NM- Waters from Edisto Beach SC to Savannah GA out 20 NM- Waters from Savannah GA to Altamaha Sound GA out 20 NM, including Grays Reef National Marine Sanctuary- Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM- 943 PM EDT Sun Sep 19 2021 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Monday through Saturday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time.
The office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 20, 3:16 AM EDT | Flash Flood Watch | CHS | Berkeley, Colleton, Dorchester, Hampton | 36 hr |
| Sep 20, 5:48 AM EDT | Areal Flood Advisory | CHS | Beaufort, Charleston, Colleton, Jasper | 117 min |
| Sep 20, 7:37 AM EDT | Areal Flood Advisory | CHS | Beaufort, Charleston, Colleton | 113 min |
| Sep 20, 8:56 AM EDT | Small Craft Advisory | CHS | 13 hr | |
| Sep 20, 1:30 PM EDT | Special Marine Warning | CHS | 2 hr | |
| Sep 20, 3:31 PM EDT | Special Marine Warning | CHS | 119 min | |
| Sep 20, 3:34 PM EDT | Coastal Flood Advisory | CHS | 7 hr | |
| Sep 20, 6:40 PM EDT | Areal Flood Advisory | CHS | Beaufort, Jasper | 3 hr |
Nearby
Coastal Flood Advisories in South Carolina, 2021Every coastal flood advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.